Arkansas, 2014

Damaging Wind in Arkansas, August 17, 2014

August 17, 2014 · NWS MEG · 1 event in 1 county or zone

An upper level low pressure system tracked southeastward from the St. Louis area through Northeast Arkansas on August 17th, 2014.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system tracked southeastward from the St. Louis area through Northeast Arkansas on August 17th, 2014. The upper level low interacted with daytime heating to produce showers and thunderstorms across the area during the afternoon and evening hours. Some storms became severe producing damaging winds. The storms diminished after sunset due to the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 17, 1:56 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 1:56 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT SUN AUG 17 2014

.DISCUSSION...

SKIES ARE CLOUDY OVER PORTIONS OF NORTH MISSISSIPPI AS WELL AS
NORTHERN SECTIONS OF WEST TENNESSEE WITH MOSTLY SUNNY SKIES ACROSS
THE REMAINDER OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT
DUE TO EARLIER THUNDERSTORM ACTIVITY AND RANGE FROM THE LOWER 70S
TO MID 90S. ALL OF THE THUNDERSTORM ACTIVITY THAT WAS IN NORTH
MISSISSIPPI HAS MOVED EAST OR DISSIPATED WITH ADDITIONAL THUNDERSTORMS
NOW MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.

A COLD FRONT DROPPING SOUTH INTO EXTREME NORTHERN ARKANSAS THIS AFTERNOON.
THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH TONIGHT BEFORE
STALLING OUT. AS A RESULT MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP TONIGHT AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST
AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL. ON MONDAY THE FRONT WILL START MOVING NORTH AS A WARM
FRONT BUT WILL REMAIN CLOSE ENOUGH TO THE FORECAST AREA FOR MORE
THUNDERSTORMS TO DEVELOP DURING THE DAY. TEMPERATURES MAY BE A
COUPLE OF DEGREES COOLER THAN TODAY DEPENDING ON CLOUD COVER WITH
HIGHS EXPECTED TO BE AROUND 90.

ON MONDAY NIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
ACROSS CENTRAL MISSISSIPPI WHICH MAY TRIGGER SOME THUNDERSTORM
ACTIVITY WITH THE BEST CHANCE OF RAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI.
ON TUESDAY...AS THE WARM FRONT CONTINUES TO MOVE SLOWLY NORTH AWAY
FROM THE REGION THE CHANCE OF THUNDERSTORMS WILL BE LESS.
TEMPERATURES WILL START TO BECOME RATHER WARM WITH HIGHS IN THE
LOW TO MID 90S. THE WARM FRONT WILL STALL OUT OVER THE OHIO VALLEY
TUESDAY NIGHT AND WEDNESDAY LEAVING A SLIGHT CHANCE OF
THUNDERSTORMS FOR THE REGION DURING THIS TIME.

BY WEDNESDAY NIGHT...THE FRONT WILL BE FAR ENOUGH AWAY FROM THE
REGION THAT THE THREAT OF RAIN SHOULD END. ON THURSDAY...AN UPPER
LEVEL RIDGE WILL START TO BUILD INTO THE SOUTHERN U.S. AND WILL
REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST PERIOD. AS A
RESULT...DRY WEATHER WILL BE FOUND FROM THURSDAY THROUGH SATURDAY
NIGHT. TEMPERATURES WILL RATHER HOT DURING THIS PERIOD WITH HIGHS
THURSDAY THROUGH SATURDAY IN THE MID TO UPPER 90S. ON SUNDAY...A
NEW COLD FRONT WILL MOVING INTO THE CENTRAL AND SOUTHERN PLAINS SO
SOME THUNDERSTORMS COULD MOVE INTO THE REGION AHEAD OF THIS FRONT.

ARS

&&

.AVIATION...

18Z TAF CYCLE (17/18Z-18/18Z)

VFR CONDITIONS WITH PREVAIL DURING THE PERIOD BUT CONDITIONS
LOWERING IN SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...THEN DEVELOPING AGAIN AROUND KMEM...KMKL...AND KTUP AFTER
18/16Z. PUT IN A TEMP GROUP FOR -SHRA AT KTUP UNTIL 17/19Z. FOR NOW
CONTINUED WITH MENTION OF VCTS AT THE TAF SITES SINCE CAN NOT
DEFINE TIMING WELL ENOUGH ATTM FOR A TEMPO GROUP FOR TSRA. WILL AMEND
AS NECESSARY. WINDS THIS AFTERNOON SW-W 10-12 KTS WITH GUSTS NEAR
18 KTS. WINDS TONIGHT SW 5-7 KTS. WINDS MONDAY MORNING SW-W 8-10
KTS.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 17, 3:43 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT SUN AUG 17 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS
WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY
THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN
PORTIONS OF THE MID SOUTH TODAY.

JLH

In the hours before

Local storm report, Aug 17, 3:08 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   TRAINED SPOTTER

            INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
            MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.

&&

AJC
Local storm report, Aug 17, 3:35 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   BROADCAST MEDIA

            BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
            RAIN.

&&

AJC
Local storm report, Aug 17, 4:04 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             CEDAR GROVE             35.82N 88.60W
08/17/2014  M1.00 INCH       CARROLL            TN   BROADCAST MEDIA

            QUARTER SIZE HAIL.

&&

AJC
Local storm report, Aug 17, 4:40 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   BROADCAST MEDIA

            BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY
            RAIN.

0405 PM     FLASH FLOOD      HOLLOW ROCK             36.03N 88.27W
08/17/2014                   CARROLL            TN   TRAINED SPOTTER

            INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND
            MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY.

0458 PM     HAIL             CEDAR GROVE             35.82N 88.60W
08/17/2014  M1.00 INCH       CARROLL            TN   BROADCAST MEDIA

            QUARTER SIZE HAIL.

&&

AJC

The radar

The Memphis radar (KNQA), 65 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
August 17, 5:16 PM CST
Where
Mississippi County, Blytheville Aprt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.930, -89.830

The ASOS at the Blytheville Airport measured a 60 mph gust as a line of thunderstorms moved through the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540915.